Q: 53 year old male was admitted to ICU with hypertensive crisis. Patient is now improved and transitioning to oral anti-hypertensive. Patient develop refractory cough from Angiotensin Converting Enzyme inhibitors (ACE-I). All of the following are the treatment of ACE-I induced cough except?
B) inhaled sodium cromoglycate
D) withdrawal of the ACE inhibitor
E) acetylsalicylic acid (ASA) / Aspirin
The most effective treatment of ACE-I induced cough is the withdrawal of drug but in case if it can not be done, there are few drugs which may help to curtail the intensity and frequency of cough like theophylline, inhaled sodium cromoglycate, and picotamide which is a thromboxane antagonist. This clinical pearl becomes important as cough from ACE-I may persists up to three months even if ACE-I is withdrawn.
Aspirin is known to induce cough 5.
1. Cazzola M, Matera MG, Liccardi G, et al. Theophylline in the inhibition of angiotensin-converting enzyme inhibitor-induced cough. Respiration 1993; 60:212.
2. Hargreaves MR, Benson MK. Inhaled sodium cromoglycate in angiotensin-converting enzyme inhibitor cough. Lancet 1995; 345:13.
3. Malini PL, Strocchi E, Zanardi M, et al. Thromboxane antagonism and cough induced by angiotensin-converting-enzyme inhibitor. Lancet 1997; 350:15.
4. Dicpinigaitis PV. Angiotensin-converting enzyme inhibitor-induced cough: ACCP evidence-based clinical practice guidelines. Chest 2006; 129:169S.
5. Cottin V, Cordier JF. Iatrogenic drug-induced bronchospasm, cough, and bronchiolitis. Etiologic and physiopathologic aspects - Rev Mal Respir. 1996;13(4):339-60.